My name is Gigi. I’m a 10-year-old Rat Terrier. I was minding my own business, sleeping on the couch, when my nose started itching. Then my feet. Then everything itched.
My nose got all big on one side and I had raised polka dots all over my body. In this picture you can see one above my head.
Mommy immediately gave me Benadryl (a prescribed dosage from our vet who moved away). After an hour, things stopped itching so much.
I’d like to know how my mommy could tell if the swelling was an emergency and what to look for. Also, if there are any quicker treatments, because it took a while for the Benadryl to work.
Right before I started itching, my sister, Rickie Roo, jumped up over my mom with her hackles raised, and mommy thought she was gonna beat me up. She put her in a box and that’s when my nose itched so bad I had to rub it with my paws A LOT. Do you think she could tell I was gonna get all puffy?
(Gigi and her dog mom, Deborah Davidson Harpur, are i Love Dogs ambassadors.)
Thank you for your question. It’s always impressive when I have a canine reader who can stretch her paws in a way that permits her to type!
It sounds like you had a hypersensitivity reaction. This is an allergic-type response to some kind of inflammatory trigger, which would most likely be due to an insect bite, or alternatively from contact with a seasonal or nonseasonal allergen.
The body’s sensitivity to the inflammatory trigger causes release of histamine. Histamine is one of the chemical mediators contained within mast cells, which are common cells involved in immune system responses.
Besides the swelling that was seen on your nose, there could be small swellings elsewhere on the body called urticaria (hives). This is commonly seen with another phenomenon called in angioedema, which manifests as swelling and redness of the tissue.
Benadryl (diphenhydramine hydrochloride) is one of the safest treatments for hypersensitivity reactions. Other treatments may include steroids (Prednisone, Dexamethosone, etc.), which can be given as an injection or orally.
If a hypersensitivity reaction is more severe (such as with pale gums, low blood pressure, collapse, vomiting, diarrhea, etc.) then other treatments may be needed. I’ve had to hospitalize patients so they can receive IV fluids and medications to get them through this more severe response.
Hopefully, you won’t experience this kind of reaction in the future. Should these incidences become more frequent or severe, then you definitely need to look closely at what is in your environment that could be triggering such a response.
PHOTO: Deborah Davidson Harpur